Article

Toxic Hepatitis Due to Cinchophen

Abstract

Cinchophen or atophan (chemically 2 phenyl-quinoline 4 carboxylic acid) was first prepared by Doebner and Gieske1 in 1887. It was introduced by Nicolaier and Dohrn2 in 1908 for the treatment of gout. The tenth edition of the U.S.P.3 recognizes it as cinchophen. It was generally considered that the drug was of low toxicity; Sollman4 gives no warning against long continued massive dosage; the general practice has been to maintain saturation over long periods.

However, as early as 1913 cases of skin rashes and gastrointestinal upsets resulting from the use of this drug were reported in the literature.5 6 In 1922 Schroeder7 drew attention to the toxic effects of the drug, and published a review of 17 cases in which such effects were observed. In 1927 Reichle8 reviewed 47 cases collected from the literature among whom II patients had died from toxic jaundice.

Because of these toxic effects, it seems worthwhile to offer a discussion of some of the more common symptoms produced by this drug, and to present three cases of toxic hepatitis due to its use, one of which was fatal.

Cinchophen is a white powder having a sour and bitter taste. It is related chemically both to the alkaloids and acids. It is acid in reaction and forms salts with the alkali metals.9 It has been used with excellent results in the treatment of gout and allied conditions, its action closely resembling that of the salicylates. It is also effective as an analgesic antipyretic, and promotes the excretion. . .


 

References

Next Article: